Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 191, NWS Midland/Odessa, TX

August 6, 2002Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 6, 2002, 6:52 PM CDT for Brewster County, Texas. It was in force for 7 days. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2002, 6:52 PM CDT (23:52 UTC)
Expired
Aug 13, 2002, 3:30 PM CDT
In force
7 days
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 223 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:00 PM CDTHail 0.75Ft Davis, TXDime size hail was reported at the McDonald Observatory along with a peak wind gust of 56 MPH.
Aug 13, 3:20 PM CDTHail 0.75Ft Davis, TXA DPS officer reported dime size hail on Highway 17.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

037 
WUUS54 KMAF 062352
SVRMAF
TXC043-070030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT TUE AUG 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 730 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHEASTERN BREWSTER COUNTY...OR ABOUT 22
  MILES EAST OF MARATHON...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL
  LIKELY MOVE ALONG HIGHWAY 90 IN NORTHEASTERN BREWSTER COUNTY.

DIM SIZE HAIL...DAMAGING WINDS TO 70 MPH...AND VERY HEAVY RAINS ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3019 10302 3010 10288 3010 10266 3029 10293

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:30 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 6, 3:30 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT TUE AUG 6 2002

06/12Z UPPER AIR CHARTS NOT SHOWING MUCH CHANGE FROM 05/12Z OBS
ACROSS THE CONUS...WITH UPPER TROUGHS ALONG THE PAC NW AND NE COAST
WITH A LARGE MID AND UPPER LEVEL HIGH OVER THE CENTRAL PLAINS. SOME
IMPRESSIVE 12HR 500MB HEIGHT FALLS OF 160M WERE NOTED OVER ERN NY/WRN
ME. 19Z SURFACE OBS ACROSS THE AREA REVEAL TEMPS ARE RUNNING A LITTLE
COOLER AND DEW POINTS A LITTLE HIGHER THAN 24 HOURS AGO. ALSO
OF NOTE...ONGOING CONVECTION HAS FIRED EARLIER TODAY THAN YESTERDAY.

THE CHANCES FOR CONVECTION WILL BE THE MAIN CHALLENGE FOR THIS
FORECAST. IN THE SHORT TERM...WITH INCREASED MOISTURE OVER THE AREA
AND A WEAK CYCLONIC CIRCULATION OVER WEST CENTRAL TEXAS PER WATER
VAPOR LOOP...FIRST PERIOD POPS WILL NEED TO BE RAISED. IN
PARTICULAR...OVER THE BIG BEND REGION AND THE EASTERN PERMIAN BASIN
AS THESE AREAS ARE IN CLOSER PROXIMITY TO BETTER MOISTURE. WEATHER
PATTERN SHOULD BE SIMILAR TOMORROW...ALTHOUGH 500MB TEMPS DO RISE
SLIGHTLY AS MID AND UPPER LEVEL RIDGING WORKS INTO THE AREA. CURRENT
ZONES CALL FOR AT LEAST ISOLATED POPS AND WITH MOISTURE STILL
LINGERING...FEEL THIS IS O.K. WE HAVE OPTED TO ADD SOME POPS INTO THE
PLAINS FOR THURSDAY WITH AN INCREASE IN 850MB TEMPS...A LITTLE BETTER
700-500MB THETA-E RIDGE ACROSS THE AREA AND A CONTINUED MID-LEVEL
(400MB) FLOW OFF THE GULF  OF MEXICO. ON FRIDAY...THE REMNANTS OF
T.D. BERTHA ARE FORECAST TO MOVE NEAR KDRT BY THE END OF THE DAY.
WITH SUBSIDENCE ON THE WESTERN PERIPHERY OF THIS FEATURE AND WITH
CONTINUED WARMING OF 700MB TEMPS...WE WILL STAY WITH THE CURRENT DRY
FORECAST. EXTENDED RANGE MODELS CONTINUE TO SHOW A TROUGH OVER THE
NORTHERN PLAINS THROUGH THE WEEKEND. GFS/UKMET CONTINUE TO BE
STRONGEST WITH THIS SCENARIO WITH A CLOSED LOW OVER NRN ND BY 10/12Z.
THE LATEST ECMWF LOOKS A LITTLE MORE CONSISTENT TO IT/S PREVIOUS RUNS
WITH A WEAKER NORTHERN PLAINS TROUGH AND STRONGER 4-CORNERS UPPER
HIGH. AGAIN...WILL HAVE TO LEAN IN THE DIRECTION OF THE ECMWF AND
KEEP THE EXTENDED DRY.

MAF  70/91/69/94  3121
LSA  72/90/71/92  2121
330 PM CDT TUE AUG 6 2002
MRF  69/83/68/84  4222
CNM  69/96/69/98  1111

.MAF...
TX...NONE.
NM...NONE.

PLATT

In the hours before

Special weather statement, Aug 6, 2:55 PM CDT, 3 hours 57 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-070400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT TUE AUG 6 2002

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE WILL TRACK WESTWARD ACROSS THE PLAINS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO OVERNIGHT. IN ADDITION...A MOIST
LOW LEVEL UPSLOPE FLOW OF AIR IS EXPECTED IN THE MOUNTAINS. SUFFICIENT
LOW LEVEL MOISTURE ALONG WITH AN UNSTABLE ATMOSPHERE WILL COMBINE WITH
THE AFOREMENTIONED FEATURES TO PRODUCE ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS ACROSS THE REGION TONIGHT. THE PRECIPITATION SHOULD
DECREASE LATER THIS EVENING AS TEMPERATURES COOL.

.WEATHER HAZARDS...
THUNDERSTORMS...
THUNDERSTORMS WHICH DO DEVELOP TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...WHICH MAY RESULT IN AREAS OF HIGH WATER IN
LOW WATER CROSSINGS OR MINOR FLOODING.  IN ADDITION...LOCALIZED DAMAGING
WINDS WILL ALSO BE POSSIBLE.  ORGANIZED SEVERE WEATHER...HOWEVER...IS
NOT EXPECTED.  FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE STRONGEST
STORMS WHICH DEVELOP.

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

12

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.